Hail, Crawford
- When
- May 29, 5:00 PM EST
- Where
- Crawford County, Bucyrus
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.800, -82.980
Hail as large as quarters was reported in and around Bucyrus.
A cold front moved across northern Ohio during the evening of May 29th. A broken line of showers and thunderstorms developed in response to this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across northern Ohio during the evening of May 29th. A broken line of showers and thunderstorms developed in response to this front. A couple of the stronger storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 29, 3:10 PM EST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 410 PM EDT SUN MAY 29 2016 .SYNOPSIS... A weak cold front will move across the area tonight. High pressure will build in behind it for Memorial Day and slowly drift east across the Great Lakes Region through Wednesday. Low pressure will move across the Upper Lakes into Canada on Thursday with a trailing cold front moving east across the area. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Upper level trough can be seen on water vapor moving northeast across the western Great Lakes with low pressure at the surface located north of Lake Superior. A cold front extends south across western Michigan with scattered showers and thunderstorms developing a little farther east along a pre-frontal trough from the thumb southwest into Indiana. Deep layer dry air is in place as seen on a special 18Z sounding out of DTX and suspect this will limit storm growth, despite ML CAPE of 1500-2000 J/kg. Subsidence behind the wave may also be having an impact on storm development within the deeper dry air. If a more robust storm develops can not completely rule out a stronger wind gust or two given the mid- level dry air but the threat seems to be decreasing. In the east, the deeper moisture has been focused into Pennsylvania with considerable mid and high cloud across eastern Ohio. A few sprinkles have developed from Cleveland southward but so far the cloud cover and cooler temperatures have limited showers from developing. Model soundings also show a lack of moisture below 8k feet and it looks like activity may be limited until the front arrives from the west later this evening. Lowered pops but will continue with a chance of showers or thunderstorms later this evening as the front pre-frontal trough arrives. Showers should diminish towards midnight with the loss of daytime heating. Lows will dip into the lower 60s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/... Dewpoints will drop back into the upper 50s on Memorial Day behind the front and combine with temperatures in the lower 80s(70s in PA) to bring more comfortable conditions with lower heat index values. Shallow cu field will develop but mid levels will be very dry and cu should tend to mix out through the afternoon. High pressure will be overhead through the first half of the week and lows will generally be in the upper 50s except near 60 in the vicinity of Lake Erie. Southerly return flow starts to develop on Wednesday ahead of the next system with slightly warmer highs and lows. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Long range models have another broad upper level trough swinging through the eastern United States by the middle of the week carrying into the weekend. Unfortunately, the upper level ridge over the western half of the United States really amplifies resulting in deepening of the eastern United States trough axis. This in turn does not do well for warmer temperatures. Low pressure is progged to move east across the northern Great Lakes region Thursday forcing a cold front to sweep east across the area. The cold front will bring with it showers and thunderstorms with the best chance being Thursday into Thursday night. Drier air following the front may scoot into the forecast area sooner than Thursday night bringing an end to the precipitation threat. But will keep a chance in the east if the front slows in forward motion. Extensive high pressure will slide southeast into the mid Mississippi valley region by Friday morning ushering in the drier and cooler air mass. A vigorous positive vorticity maximum will slide southeast across the area with associated moisture and therefore will bring another round of precipitation to the area for Sunday. Question is how extensive will the convection be with the upper level feature. As mentioned earlier, the downside to the upper level trough will be the cold air advection that will take place across the region. We will be looking at the possibility for much cooler temperatures by early next week. && .AVIATION /18Z Sunday THROUGH Friday/... A weak pre-frontal trough moving east across the area at this time is producing some virga or very light rain showers. The line is just west of a Cleveland to Mansfield line at this time. Will add a mention of a tempo group for about an hour as the line moves through. This will not include Toledo and Findlay since the line is already east of those two terminals. Cold front is lagging back west of the area and will move east across the area overnight. Expecting some fair weather cumulus to form in the wake of the trough before sunset and then extensive cloud deck around 3500 feet from Cleveland to Mansfield west at sunset. Otherwise, clear skies overnight into tomorrow as high pressure builds in. Winds should go light and variable overnight becoming westerly around 8 to 10 knots tomorrow. Outlook...Non-VFR possible Thursday. && .MARINE... Lake is expected to be mostly quiet for the first half of the week this week with generally light and variable winds. A northeast flow at 10 to 15 knots Tuesday night may be just enough for a small craft advisory. So, will have to monitor this situation over the next couple days. Winds then calm down again Wednesday and go light and variable through the rest of the week. Any headlines will be short lived mid week. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC SHORT TERM...KEC LONG TERM...Lombardy AVIATION...Lombardy MARINE...Lombardy
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 432 AM EDT SUN MAY 29 2016 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-300845- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH- LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- 432 AM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
503 PM EDT SUN MAY 29 2016
OHZ003-006>009-017>019-027-028-036-037-292200-
ERIE-OTTAWA-MORROW-HANCOCK-MARION-HURON-WYANDOT-LUCAS-WOOD-SANDUSKY-
SENECA-CRAWFORD-
503 PM EDT SUN MAY 29 2016
...ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF THE
REGION...
AT 500 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ISOLATED TO
SCATTERED THUNDERSTORMS FROM SENECA AND CRAWFORD COUNTIES WESTWARD
ACROSS NORTHWESTERN OHIO. ALL OF THESE THUNDERSTORMS WILL CONTINUE
TO MOVE TO THE NORTHEAST AT 15 TO 20 MPH. THE STRONGER STORMS MAY
PRODUCE WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
TOLEDO...FINDLAY...MARION...BOWLING GREEN...SANDUSKY...TIFFIN...
FREMONT... FOSTORIA...BUCYRUS...UPPER SANDUSKY...BLUFFTON...MOUNT
GILEAD... PERRYSBURG...OREGON...SYLVANIA...GALION...BELLEVUE...
CLYDE...ROSSFORD AND WILLARD.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
4162 8312 4153 8298 4146 8303 4145 8274
4071 8273 4070 8262 4067 8265 4034 8265
4036 8293 4042 8294 4044 8325 4051 8325
4051 8342 4068 8342 4082 8351 4082 8388
TIME...MOT...LOC 2058Z 228DEG 15KT 4088 8318
MULLENThe Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail as large as quarters was reported in and around Bucyrus.
Thunderstorms downed a few trees in eastern Crawford County.
Thunderstorm winds downed several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633418, 633419, 633420.